Delayed recovery associated with persistent serum concentrations after clozapine overdose

  • Thomas L
  • Pollak P
  • 21

    Readers

    Mendeley users who have this article in their library.
  • 10

    Citations

    Citations of this article.

Abstract

Experience with managing overdoses of the atypical antipsychotic agent, clozapine, has been limited. A 20-year-old woman, who presented 6 h after ingesting 3500 mg of clozapine, had an unexpectedly prolonged duration of tachycardia and somnolence. Successful recovery followed management with supportive measures for several days in the intensive care unit. However, the duration of symptoms greatly exceeded that predicted by the published 12-h half-life of clozapine and was associated with an unexplained persistence of serum clozapine concentrations. Recovery with normalization of autonomic function occurred only after serum clozapine began to decline again after a 4-day plateau, as revealed by serum monitoring. Similar observations have been reported in two other cases. In overdose, clozapine may not behave as predicted by its published pharmacokinetics. Persistent serum drug concentrations may prolong the period of intensive care, suggesting that aggressive measures to remove clozapine from the gut at the time of overdose may be warranted. © 2003 Elsevier Inc.

Author-supplied keywords

  • Clozapine
  • Overdose
  • Pharmacokinetics
  • Safety
  • Therapeutics

Get free article suggestions today

Mendeley saves you time finding and organizing research

Sign up here
Already have an account ?Sign in

Find this document

Authors

Cite this document

Choose a citation style from the tabs below

Save time finding and organizing research with Mendeley

Sign up for free